Posts Tagged ‘raloxifene’

Harmful Effects of Breast Cancer Drugs Reported

Friday, November 20th, 2009

logo1267406_md

A recent report from the Department of Health and Human Services’ Agency for Healthcare Research and Quality reported that although three drugs (tamoxifen, raloxifene, and tibolone) reduce a woman’s chances of getting breast cancer each has potential harmful effects for those using them. More specifically all three drugs significantly reduces invasive breast cancer in midlife and older women who have not previously had breast cancer but the benefits vary depending upon the drug and the woman.
The most common side effects for the drug tamoxifen are flushing, night sweats, hot flashes, vaginal discharge, itching and dryness, and for raloxifene are night sweats, hot flashes, and leg cramps, and for tibolone are vaginal bleeding. In addition, each drug carries a risk of adverse effects including increased risk of endometrial cancer, hysterectomies, and cataracts for tamoxifen compared to the other drugs; increased risk of stroke for tibolone; and increased risk of blood clots for both tamoxifen and raloxifene although it is greater with tamoxifen. More information is available at: www.effectivehealthcare.ahrq.gov